Iowa, 2018Tornado in Iowa, October 3, 2018
October 3, 2018 · NWS DVN · 1 event in 1 county or zone
A strong line of thunderstorms swept through eastern Iowa and northwest Illinois during the evening. These storms produced widespread gusty winds and heavy rain, and a brief tornado in Jones County Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong line of thunderstorms swept through eastern Iowa and northwest Illinois during the evening. These storms produced widespread gusty winds and heavy rain, and a brief tornado in Jones County Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 3, 5:15 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Oct 3, 5:15 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
615 PM CDT Wed Oct 3 2018
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 300 PM CDT Wed Oct 3 2018
Intensifying low pressure was over central MN with a warm front
into northern WI and Lower MI, with a strong cold front into se SD
and northern Neb. Temperatures were in the 80s in the warm sector
with dewpoints well into the 60s to around 70. Remarkably, snow
was falling in northern ND where temperatures at mid afternoon
were in the 30s! A tremendous fall/rise couplet was noted with 3
hourly pressure rises of 10 mb in SD.
A very tight pres gradient was occurring around this cyclone and
in the dvn cwa south-southwest winds have been gusting to around
45 mph at some locations. However, DVN special release sounding
at 18z indicated a couple of decent capping inversions suppressing
convection in the warm sector.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 300 PM CDT Wed Oct 3 2018
Tonight: Strong cold front will sweep southeast across the cwa
later this evening and overnight. CAM's suggest a scattered line
of thunderstorms with the front, with the possibility of a few of
these storms being severe especially during the evening. SPC has a
slight risk in portions of our northern cwa where the better
shear/forcing will exist. Strong gradient winds should relax some
by sunset and then continue to diminish as the front gets closer.
Behind the front northwest winds may gust to 25 mph. Colder
weather will invade the area with the passage of the front. Lows
will range from around 40 at Independence to around 50 in our far
se counties.
Thursday: A dry and much cooler day is on tap as the intense
cyclone tracks into eastern Canada. Highs will be in the mid 50s
north to lower 60s south.
.LONG TERM...(Thursday through next Tuesday)
ISSUED AT 300 PM CDT Wed Oct 3 2018
Models continue the same theme of a blocked pattern and near daily
rounds of showers and thunderstorms through much of next week.
The threat for repeated rounds of very heavy rainfall, flash
flooding and even some severe weather are all on the table. With
the repeated rains this will worsen the river flooding situation.
You are urged to continue to monitor the latest forecasts. Most
likely later shifts will need flash flood watches.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 615 PM CDT Wed Oct 3 2018
Strong, gusty southwest winds will gradually diminish this
evening ahead of an approaching cold front. This front will shift
winds to the northwest to north by late evening and will also be
accompanied by scattered thunderstorms, likely impacting all TAF
sites. Strong surface winds will also be possible with some of
these storms. After the front passes, VFR conditions are then
expected for overnight through Thursday with north winds from 15
to 25 mph gradually diminishing through the day and becoming
northeasterly.
&&
.HYDROLOGY...
Issued at 300 PM CDT Wed Oct 3 2018
Ongoing river flooding looks to only get worse during the next
week with additional rainfall forecast each day, and indications
of the wet pattern persisting into week 2. Little capacity exists
to deal with additional rainfall north of US Highway 30 where
stream and rivers are full and soils are near saturation.
In the shorter term, the threat of heavy rain appears highest
Thursday night into Friday, then again Friday night into Saturday.
In addition to river flooding, be prepared for flash flooding as
well. As details of where the heaviest rainfall is expected
becomes more clear, watches will likely be issued for this hazard
as well.
Wolf
&&
.CLIMATE...
ISSUED AT 300 PM CDT Wed Oct 3 2018
Week 2 October 11-17
We are locked into a wet weather pattern this week which models
indicate will persist into week 2. Thus issues will remain with a
risk of heavy rain adding to flooding problems as well as slowing
or stopping corn and soybean harvest entirely in our area.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Sheets
HYDROLOGY...Wolf
CLIMATE...wolf
Hazardous weather outlook, Oct 3, 4:40 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
540 PM CDT Wed Oct 3 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-042245-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
540 PM CDT Wed Oct 3 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
Severe storms are possible this evening as a strong cold front
moves through the area. The Storm Prediction Center has a slight
risk in place for the area roughly north of Interstate 80 and
east of a line from Dyersville to Iowa City. There is a Marginal
Risk for the remainder of the outlook area. The primary severe
weather threat will be damaging wind. There is a lower potential
for large hail and tornadoes. Thunderstorms will be most likely
between 7 pm and 11 pm.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
There are chances for thunderstorms from Thursday night through
Friday night, and again Saturday night into Monday. There is a
marginal risk for severe weather on Friday, but a more widespread
concern may be the risk of heavy rainfall and associated flash
flooding late Friday and Friday night. The potential for severe
weather appears low for the rest of the weekend and into early
next week.
With the occasional rounds of showers and storms, several inches
of accumulative rainfall are possible by Monday morning across
much of the Outlook Area. This would lead to additional rises on
area rivers, aggravate ongoing flooding and produce more rivers in
flood by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Sheets
In the hours before
Special weather statement, Oct 3, 8:06 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
906 PM CDT WED OCT 3 2018
IAC011-019-055-061-105-113-040300-
Buchanan-Dubuque-Benton-Jones-Delaware-Linn-
906 PM CDT WED OCT 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...DUBUQUE...
BENTON...JONES...DELAWARE AND LINN COUNTIES UNTIL 1000 PM CDT...
At 905 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Edgewood to 6 miles south of Tama.
Movement was east at 55 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Cedar Rapids, Dubuque, Independence, Anamosa, Vinton, Manchester,
Marion, Hiawatha, Mount Vernon, Asbury, Dyersville, Monticello,
Robins, Belle Plaine, Jesup, Center Point, Cascade, Lisbon, Fairfax
and Epworth.
This includes Interstate 380 between mile markers 12 and 55.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4265 9078 4263 9071 4247 9065 4238 9048
4238 9066 4230 9067 4230 9090 4211 9090
4195 9115 4195 9136 4186 9137 4186 9230
4230 9230 4230 9206 4253 9208 4264 9191
4265 9090 4267 9089
TIME...MOT...LOC 0205Z 272DEG 49KT 4266 9138 4187 9257
GibbsSpecial weather statement, Oct 3, 8:46 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
946 PM CDT WED OCT 3 2018
IAC095-103-040400-
Johnson-Iowa-
946 PM CDT WED OCT 3 2018
...A STRONG THUNDERSTORM WILL AFFECT JOHNSON AND IOWA COUNTIES UNTIL
1100 PM CDT...
At 946 PM CDT, a strong thunderstorm was located over Millersburg, or
16 miles southwest of Marengo, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Minor flooding of area creeks and streams is possible.
Minor flooding of streets and creeks in urban areas is possible.
Locations impacted include...
Iowa City, Marengo, West Branch, Coralville, North Liberty,
Williamsburg, Solon, Tiffin, Lone Tree, University Heights, North
English, Victor, Oxford, Hills, Ladora, Parnell, Millersburg, Lake
Macbride State Park, Conroy and Oakdale.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 253.
Interstate 380 between mile markers 1 and 9.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4179 9230 4185 9137 4156 9136 4149 9138
4149 9150 4151 9153 4151 9230
TIME...MOT...LOC 0246Z 268DEG 21KT 4159 9221
GibbsTornado, Jones
- When
- October 3, 8:59 PM CST to 9:00 PM CST
- Where
- Jones County, 1.41 mi ESE of Center Jct to 2.04 mi W of Onslow
- Rating
- EF0
- Path length
- 0.7 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.116, -91.073
A tornado touched down in a field and flattened corn as well as snapped tree branches about a 12 inches in diameter before crossing a road and dissipating. Peak winds with this tornado were 80 MPH.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, October 3 to 4, 20181 death · $50,000 · 1 in hail · 19 events
- High Wind in Nebraska, October 3, 20181 death · 1 injured · 58 kt wind · 5 events
- Flash Flood and Damaging Wind in Nevada, October 3, 2018$50,000 · 52 kt wind · 2 events
- Strong Wind in Minnesota, October 3 to 4, 2018$25,000 · 1 event
- Flash Flooding and Debris Flows in California, October 3 to 4, 2018$6,000 · 20 events
- Heavy Rain in California, October 3 to 4, 201810 events
- High Wind in South Dakota, October 3, 201865 kt wind · 8 events
- High Wind in South Dakota, October 3, 201855 kt wind · 7 events
- Dense Fog in Maryland, October 3 to 4, 20187 events
- Damaging Winds in Minnesota, October 3, 201856 kt wind · 6 events
- High Wind in Michigan, October 3, 2018$500 · 56 kt wind · 5 events
- Dense Fog in Virginia, October 3 to 4, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786594.